Forum Replies Created
March 30, 2014 at 11:59 am in reply to: cortisone shot flare POTS? #4955SpacehoppaParticipant
The reason I posted that – sorry it was so vague, I was in a rush that day – was because I have ED and rheumatoid arthritis and I have been taking steroids for the past ten years straight, both oral and injected.
At first I tolerated them okay, but within a short time, each time I took my steroids in the morning I would have an attack of extreme fatigue, joint inflammation worsening, brain fog, etc, so that I would be completely incapacitated and unable to leave the house. (This was especially true on days when estrogen is high in my cycle. I’ll post more about that another time.)
Eventually my reaction to steroids became more or anaphylactic when combined with high estrogen at ovulation and before my period. I twitched involuntarily, my tachycardia worsened, my head would drop onto my chest, I couldn’t speak for a few minutes and at my worst I was gasping for breath.
The last steroid injection I had about two years ago nearly finished me off. It gave me violent diarrhoea for two weeks and a tonne of extra pressure in my head (some of it pushing on the back of my eye alarmingly) and dementia like brain fog, arthritis flare and fatigue. Basically a degranulation attack.
I finally got to the point where even 1mg prednisolone would send me into shock, so I had to wean off them in the end. This was a problem as I had been taking them morning and night for 10 years, so I was very adrenally suppressed. The change that I made that finally enabled me to stop the steroids is to supplement a *lot* of bioidentical progesterone. By a lot I mean 100-300mg a day for a while – pregnancy amounts basically.
I had become terribly estrogen dominant and this lack of progesterone meant a lack of cortisol further down the line – as cortisol is made from progesterone.
Progesterone is a stress handling hormone (it makes us feel wonderfully serene during pregnancy, particularly when it is very dominant at the end). So progesterone takes on some of the functions of cortisol which meant I didn’t go into adrenal crisis every few minutes whilst weaning off them.
Anyhow, I always wondered *how* steroids made my illness worse and I think knowing that it was actually increasing mast cell populations in my joints and organs all that time really explains it for me. The steroids increased the mast cells, and my estrogen degranulated them (my main triggers are estrogen, bacterial endotoxin and histamine itself).
I would find that a steroid injection would trigger a huge mast cell degranulation at first, then work for a while, and then once it had worn off I would have a huge rebound flare of all symptoms – inflammatory and neurological. I believe this is because of the increased population of mast cells, coupled with the sudden withdrawal of immune suppression.
Once those mast cells had died off, you get back to an even keel again, but it usually takes 1-3 months. Sorry for the brain spill!
ruthMarch 28, 2014 at 4:03 am in reply to: cortisone shot flare POTS? #4950SpacehoppaParticipant
I think I may have found my smoking gun guys, for why the prednisolone (steroids) I had been taking for the past ten years eventually made me much sicker and allergic neurologically….
“Mast cell analysis revealed that prednisolone produced a marked mastocytosis, with an approximate 10-fold increase in tissue mast cell numbers both in digits and knee tissue samples.”